Cardiac Effects of Lithium Therapy: Tailoring Treatment Decisions

Prem Kumar Chandrasekaran, Lew Choey Yee, Tan Wei Jun, Shanker Vinayagamoorthy

Abstract


Lithium is invaluable in the management of bipolar disorders and treatment-resistant depression. However, its narrow therapeutic-toxicity index warrants regular monitoring of its serum level. It is also associated with cardiac complications at both therapeutic and toxic levels and even with abnormalities present on electrocardiogram (ECG), patients can present asymptomatically, emphasising the need for regular ECG. Females from the older age group are additionally more prone to developing hypothyroidism which can cause sinus node dysfunction, hence thyroid function too needs to be monitored. Polypharmacy and drug-drug interactions may also increase the level of serum lithium, leading to side-effects and lithium toxicity. We present two cases of cardiac complications of lithium therapy whereby treatment options differed and fortunately worked to the benefit of both patients. 

Please click PDF below to download the full paper...

Keywords


Lithium Toxicity; Cardiac Arrhythmias; Junctional Bradycardia; Nodal Bradycardia; Sinus Node Dysfunction

Full Text:

PDF
x
Message